Statin Drugs Found To Accelerate Als

Status
Not open for further replies.

rcharlton

Moderator emeritus
Joined
Jun 20, 2005
Messages
610
Reason
PALS
Diagnosis
11/2005
Country
CA
State
Ontario
City
Toronto
There is a report that is coming out or that has just come out which has found that statin drugs do in fact greatly accelerate the progression of ALS.

I'm trying to find out more details.

Statin drugs include:

atorvastatin (Lipitor)
fluvastatin (Lescol)
lovastatin (Mevacor)
pravastatin (Pravachol)
simvastatin (Zocor)
rosuvastatin (Crestor)

If any of you are taking the above drugs I would urge you to contact your presribing doctor and neurologist to discuss the benefits of these drugs vs. the possible acceleration of your disease.
 

jean

Active member
Joined
Jul 8, 2006
Messages
52
Reason
PALS
Diagnosis
07/2004
Country
UK
State
West of England
City
Goodplace
This is probably the study you are looking for:

Statins, Neuromuscular Degenerative Disease and an Amyotrophic Lateral Sclerosis-Like Syndrome: An Analysis of Individual Case Safety Reports from Vigibase
Authors: Edwards, I. Ralph1; Star, Kristina1; Kiuru, Anne1

Source: Drug Safety, Volume 30, Number 6, 2007 , pp. 515-525(11)

Publisher: Adis International

Abstract:

Background: The WHO Foundation Collaborating Centre for International Drug Monitoring (Uppsala Monitoring Centre [UMC]) has received many individual case safety reports (ICSRs) associating HMG-CoA reductase inhibitor drug (statin) use with the occurrence of muscle damage, including rhabdomyolysis, and also peripheral neuropathy. A new signal has now appeared of disproportionally high reporting of upper motor neurone lesions.

Aim and Scope: The aim of this paper is to present the upper motor neurone lesion cases, with other evidence, as a signal of a relationship between statins and an amyotrophic lateral sclerosis (ALS)-like syndrome. The paper also presents some arguments for considering that a spectrum of severe neuromuscular damage may be associated with statin use, albeit rarely. The paper does not do more than raise the signal for further work and analysis of what must be regarded as a potentially very serious and perhaps avoidable or reversible adverse reaction, though it also suggests action to be taken if an ALS-like syndrome should occur in a patient using statins.

Methods: The 43 reports accounting for the disproportional reports in Vigibase (the database of the WHO Programme for International Drug Monitoring) are summarised and analysed for the diagnosis of an ALS-like syndrome. The issues of data quality and potential reporting bias are considered.

Results: `Upper motor neurone lesion' is a rare adverse event reported in relationship to drugs in Vigibase (a database containing nearly 4 million ICSRs). Of the total of 172 ICSRs on this reported term, 43 were related to statins, of which 40 were considered further: all but one case was reported as ALS. In 34/40 reports a statin was the sole reported suspected drug. The diagnostic criteria were variable, and seven of the statin cases also had features of peripheral neuropathy. Of a total of 5534 ICSRs of peripheral neuropathy related to any drug in Vigibase, 547 were on statins. The disproportional reporting of statins and upper motor neurone lesion persisted after age stratification, and such disproportionality was not seen for statins and Parkinson's disease, Alzheimer's disease, extrapyramidal disorders, or multiple sclerosis-like syndromes.

Discussion: Because the cases were sometimes atypical we propose the use of the term `ALS-like syndrome' and speculate whether this is part of a spectrum of rare neuromuscular damage. The diagnosis of ALS is often problematic, and the insidiousness and chronicity of the disease make causality with a drug difficult to assess. The disproportionally high reporting makes this an important signal nevertheless, since ALS is serious clinically and statins are so widely used. Wide use of the statins also makes a chance finding more probable, but is unlikely to cause disproportional reporting when there are no obvious biases identified.

Conclusion: We emphasise the rarity of this possible association, and also the need for further study to establish whether a causal relationship exists. We do advocate that trial discontinuation of a statin should be considered in patients with serious neuromuscular disease such as the ALS-like syndrome, given the poor prognosis and a possibility that progression of the disease may be halted or even reversed.
Keywords: Amyotrophic lateral sclerosis; HMG CoA reductase inhibitors; HMG CoA reductase inhibitors; Motor neuron disorders; Pharmacovigilance

Document Type: Short communication

Affiliations: 1: The WHO Foundation Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre (UMC), Uppsala, Sweden
 

rcharlton

Moderator emeritus
Joined
Jun 20, 2005
Messages
610
Reason
PALS
Diagnosis
11/2005
Country
CA
State
Ontario
City
Toronto
Thanks Jean - but actually the publication date for the report that I am talking about will be August 2007 - and it does establish a causal link unlike the report you cited.

This is hot off the press.
 

patricia1

Very helpful member
Joined
Sep 18, 2006
Messages
1,149
Reason
PALS
Diagnosis
7/1999
Country
US
State
newjersey
City
lopatcong NJ
Hi I discussed the Crestor with my Neuro and she said that there is no indication they excel ALS I am on Crestor 4 years and have ALS 8 years She said that a stroke on top of ALS is something I dont need so she advice me to continue to avoid a stroke. Please if you are on cholesteral drug do not discontinue until you discuss it with your MD .Pat
 

CindyM

Moderator emeritus
Joined
Sep 17, 2006
Messages
3,543
Reason
Learn about ALS
Country
US
State
New England
City
Anytown
I don't trust them and refuse to begin. JMO. In my family, we all have high colostral and yet we all live to our late 80 or early 90's but the Alzheimer's eventually does get us. LOL. Cindy
 

Debohern

Member
Joined
Aug 1, 2007
Messages
12
Country
US
State
ID
City
Eagle
Statins

ALS seems to be more prevalent these days and there has to be a reason for this. Physicians are going to nay-say this report but as soon as I saw it my mom stopped her statin drug (besides it was causing her diahrrea and she can't afford any more weightloss). The ALS center Dr. I spoke with said "probably no cause" but because of her diahrrea said it was OK to stop.
 

jean

Active member
Joined
Jul 8, 2006
Messages
52
Reason
PALS
Diagnosis
07/2004
Country
UK
State
West of England
City
Goodplace
I'm not sure the figures show ALS to be on the increase. If it is , it has to be considered whether it is due to people generally living longer and so getting ALS in old age and/or, supportive measures giving PALS a longer life than they would have had a few years ago. Both could have a part to play in increasing prevalence of ALS.
Jean
 

Debohern

Member
Joined
Aug 1, 2007
Messages
12
Country
US
State
ID
City
Eagle
Perhaps statistically it's not on the increase. I had only heard of ALS because of Lou Gehrig and right now I work with 3 other people whose mom, sis, and dad have all had it. It just seemed unusual to me. Some of the info I was reading about statins is that there have been reports of it causing "ALS type symptoms". Is there a data base out there that lists all medical histories of PALS and looks at commonalities?
 

Al

Moderator emeritus
Joined
May 25, 2004
Messages
7,960
Reason
PALS
Diagnosis
10/2003
Country
CA
State
On
City
NW of Toronto
A researcher from my Neuro's office called me today and recommended getting off statins as they had conclusively found they speed up progression of symptoms in ALS patients. Scary as I have been taking them for at least 10 years. Not anymore though.
AL.
 

CindyM

Moderator emeritus
Joined
Sep 17, 2006
Messages
3,543
Reason
Learn about ALS
Country
US
State
New England
City
Anytown
Hey AL-how are you doing? Cindy
 

pmbenb83

Distinguished member
Joined
Aug 6, 2007
Messages
399
Diagnosis
03/2008
Country
US
State
VA
City
Stafford
If statin drugs cause ALS type of symptoms, will they go away after discontinuing the drug? My husband took Lipitor for about 3 months and the spasms and twitching were unbearable, so his doctor took him off. He had spasms before taking the medication, but they were happening without provocation on the med. Approximately six months later, the neuro put him on Tegretol to stop the fascics and spasms, which helped, but then he ended up in the hospital one month later without a diagnosis, but possibly a reaction to the Tegretol or a tick bite. Ever since being in the hospital, his symptoms have worsened. So, I'm wondering if these meds caused more problems for him. If it is the meds, do you think they can be reversed or is this going to be permanent and possibly progressing? Any opinions or research you have come across would be greatly appreciated. Thanks. Pam B.
 

Doris Little

Active member
Joined
Oct 21, 2008
Messages
48
Reason
PALS
Diagnosis
08/2008
Country
AU
State
Victoria
City
Melbourne
Statins

Hi, I was taking cholestrol lowering tablets and I am now being diagnosed with possible MND. I cannot help feeling that this problem started when I began taking the CL Drug. Have you anymore information on this. Thanks Doris
 

BethU

Extremely helpful member
Joined
May 11, 2008
Messages
2,644
Reason
PALS
Diagnosis
05/2008
Country
US
State
California
City
Los Angeles
Hi Doris ... ALS usually starts very subtly, so if you had ALS, you might not have noticed the symptoms until you took the statins, which would have made the symptoms more noticeable.
 
Status
Not open for further replies.
Top